Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Tucson, AZ

June 16, 2015Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 16, 2015, 5:25 PM MST for Cochise County, Graham County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2015, 5:25 PM MST (00:25 UTC)
Expired
Jun 16, 2015, 6:00 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 79 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
4438 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WUUS55 KTWC 170025
SVRTWC
AZC003-009-170100-
/O.NEW.KTWC.SV.W.0002.150617T0025Z-150617T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
525 PM MST TUE JUN 16 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...
  SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 600 PM MST

* AT 524 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 13 MILES NORTHWEST OF WILLCOX...AND MOVING SOUTHEAST AT
  20 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTH CENTRAL COCHISE AND SOUTH CENTRAL GRAHAM COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3250 11016 3257 11007 3230 10981 3219 11006
TIME...MOT...LOC 0024Z 337DEG 18KT 3237 11002 

$$

CARLAW
1 follow-up statement
464 
WWUS55 KTWC 170101
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
601 PM MST TUE JUN 16 2015

AZC003-009-170110-
/O.EXP.KTWC.SV.W.0002.000000T0000Z-150617T0100Z/
COCHISE AZ-GRAHAM AZ-
601 PM MST TUE JUN 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE AND
SOUTH CENTRAL GRAHAM COUNTIES HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED  
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3250 11016 3257 11007 3230 10981 3219 11006
TIME...MOT...LOC 0051Z 337DEG 18KT 3237 11002 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:45 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 16, 3:45 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST TUE JUN 16 2015

.SYNOPSIS...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
EAST AND SOUTH OF TUCSON THIS EVENING. DRY CONDITIONS WITH VERY HOT
DAYTIME TEMPERATURES WILL THEN PREVAIL WEDNESDAY INTO THIS WEEKEND.
SOME INCREASE IN MOISTURE WILL PRODUCE A SLIGHT CHANCE OF
THUNDERSTORMS MAINLY EAST AND SOUTH OF TUCSON EARLY NEXT WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 30-50Z ECHOES ACROSS
GREENLEE/GRAHAM/COCHISE/EASTERN SANTA CRUZ COUNTIES AT 2240Z. KDUG
RECORDED A WIND GUST OF 35 KTS /40 MPH/ FROM THUNDERSTORM OUTFLOW
EARLIER THIS AFTERNOON. THE MAIN CONCERN ASSOCIATED WITH THESE
SHOWERS/TSTMS INTO THIS EVENING WILL BE WIND GUSTS THAT MAY
BRIEFLY APPROACH SEVERE THUNDERSTORM CRITERIA OF 50 KTS OR STRONGER
SPEEDS. HOWEVER...THE EXPECTATION OF WIND GUST SPEEDS SHOULD BE IN
THE RANGE OF 40-45 KTS. AT ANY RATE...THE OFFICIAL FORECAST
CONTINUES WITH SCATTERED SHOWERS/TSTMS THIS EVENING EAST OF
TUCSON...AND ISOLATED SHOWERS/TSTMS AS FAR WEST AS TUCSON AND
NOGALES. HAVE OPTED FOR DRY CONDITIONS AREA-WIDE LATE TONIGHT.

HIGH PRESSURE ALOFT CENTERED WELL WEST OF SRN CALIFORNIA/NRN BAJA
CALIFORNIA NEAR 28N/130W WILL SLOWLY MOVE EWD TOWARD SRN CALIFORNIA
BY FRI. THE UPPER HIGH IS THEN PROGGED VIA THE 16/12Z GFS/ECMWF/CMC
TO BECOME CENTERED NEAR THE FOUR CORNERS REGION AROUND MIDDAY SUN.
HAVE OPTED FOR DRY CONDITIONS THRU SUN NIGHT...AND THE MAIN IMPACT
FROM THIS EXPANSIVE AREA OF STRONG HIGH PRESSURE ALOFT WILL BE VERY
HOT DAYTIME TEMPS.

THEREAFTER...THE GFS/ECMWF EXHIBIT SIGNATURES THAT DEPICT AN
INCREASING LIKELIHOOD FOR SHOWER/TSTM COVERAGE PERHAPS AS EARLY AS
MON...OR BY NEXT WED AT THE LATEST. THE ECMWF ARGUES FOR THE EARLIER
START OF THIS ACTIVITY...WITH A VERY WELL PRONOUNCED INVERTED TROUGH/
EASTERLY WAVE TO BE OVER THE TEXAS BIG BEND MON. THE GFS WAS LATER
WITH THIS INVERTED TROUGH/ELY WAVE VERSUS THE ECMWF...SHOWING THIS
SYSTEM NEXT WED. FOR NOW...HAVE OPTED FOR A SLIGHT CHANCE OF
SHOWERS/TSTMS MAINLY NEAR THE NEW MEXICO BORDER MON AFTERNOON/
EVENING. POPS WERE THEN INCREASED TO DEPICT A SLIGHT CHANCE OF
SHOWERS/TSTMS EAST-TO-SOUTH OF TUCSON TUE.

HIGH TEMPS WED-MON ARE EXPECTED TO HAVE ONLY VERY MINOR DAILY
CHANGES...AND WILL AVERAGE ABOUT 3-8 DEGS F OR SO ABOVE NORMAL
ACROSS THIS FORECAST AREA. HAVE DEPICTED ABOUT 5 DEGS F OF COOLING
NEXT TUE...ALTHOUGH HIGH TEMPS WILL STILL BE AT LEAST A FEW DEGS
ABOVE NORMAL.

&&

.AVIATION...VALID THROUGH 18/00Z.
ISOLATED TO SCATTERED -TSRA/-SHRA WILL PREVAIL EAST-TO-SOUTH OF KTUS
INTO THIS EVENING. BRIEF WIND GUSTS PERHAPS TO NEAR 45 KTS MAY
OCCUR. ANY -TSRA/-SHRA SHOULD END BY 17/06Z FOLLOWED BY CLEAR SKIES
TO MOSTLY CLEAR SKIES BY DAYBREAK WEDNESDAY. CLEAR SKIES WILL
CONTINUE WEDNESDAY AFTERNOON WEST OF KTUS...WITH A FEW TO
SCATTERED CLOUDS AROUND 8-12K FT AGL KTUS VICINITY EAST TO THE NEW
MEXICO BORDER. SURFACE WIND INTO WEDNESDAY MORNING WILL GENERALLY BE
LESS THAN 10 KTS. SURFACE WIND WEDNESDAY AFTERNOON WILL BE WLY/NWLY
AT 10-15 KTS WITH GUSTS TO 20 KTS. THE STRONGEST WIND WILL BE EAST
OF KTUS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR EAST
AND SOUTH OF TUCSON THIS EVENING. THERE IS THE POTENTIAL FOR BRIEF
STRONG...GUSTY AND ERRATIC WINDS DUE TO THUNDERSTORMS. DRY
CONDITIONS WILL THEN PREVAIL WEDNESDAY INTO THIS WEEKEND. DAYTIME
MINIMUM RELATIVE HUMIDITY VALUES WILL GENERALLY RANGE FROM 5 TO
15 PERCENT. EXPECT GENERALLY LIGHT TERRAIN DRIVEN WINDS...WITH
OCCASIONAL AFTERNOON GUSTS DUE TO STRONG DAYTIME HEATING. SOME
INCREASE IN MOISTURE WILL THEN PRODUCE A SLIGHT CHANCE OF
THUNDERSTORMS ESPECIALLY EAST TO SOUTH OF TUCSON BY NEXT TUESDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS

In the hours before

Special weather statement, Jun 16, 2:13 PM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST TUE JUN 16 2015

AZZ509-510-162230-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
213 PM MST TUE JUN 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND CENTRAL
GRAHAM COUNTIES UNTIL 330 PM MST...

AT 211 PM MST...DOPPLER RADAR WAS TRACKING A FEW STRONG
THUNDERSTORMS 18 MILES NORTHWEST OF MORENCI...OR 30 MILES NORTH OF
SAFFORD...MOVING SOUTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION TO STRONG WINDS...LOCALIZED AREAS OF BLOWING DUST WILL BE
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...CLIFTON...MORENCI...THATCHER...PIMA...FORT THOMAS...
SOLOMON...ARSENIC TUBS...POINT-OF-PINES AND GUTHRIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3264 10925 3297 11020 3342 10980 3327 10905
      3325 10905
TIME...MOT...LOC 2111Z 014DEG 13KT 3325 10956

CARLAW
Special weather statement, Jun 16, 3:29 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
329 PM MST TUE JUN 16 2015

AZZ509-510-162330-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
329 PM MST TUE JUN 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENLEE AND CENTRAL
GRAHAM COUNTIES UNTIL 430 PM MST...

AT 324 PM MST...DOPPLER RADAR WAS TRACKING A FEW STRONG
THUNDERSTORMS 11 MILES NORTH OF SAFFORD...MOVING SOUTH AT 15 MPH.

WHILE STORMS ARE GRADUALLY WEAKENING...THE OUTFLOWS FROM THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH. IN
ADDITION TO THE STRONG WINDS...RAINFALL AMOUNTS BETWEEN ONE THIRD
AND TWO THIRDS OF AN INCH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...CLIFTON...MORENCI...THATCHER...PIMA...DUNCAN...FORT
THOMAS...SOLOMON...FRANKLIN...GUTHRIE AND SWIFT TRAIL JUNCTION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3282 11006 3318 10993 3303 10905 3277 10904
      3258 10905
TIME...MOT...LOC 2224Z 010DEG 13KT 3299 10967

CARLAW
Special weather statement, Jun 16, 4:50 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
450 PM MST TUE JUN 16 2015

AZZ508-509-170045-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
450 PM MST TUE JUN 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE...SOUTHERN
GREENLEE AND SOUTHEASTERN GRAHAM COUNTIES UNTIL 545 PM MST...

AT 445 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF SAN SIMON...MOVING SOUTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION TO THE STRONG WINDS...LOCALIZED AREAS OF BLOWING DUST WILL
BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SAN SIMON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3217 10938 3249 10941 3250 10941 3251 10921
      3248 10911 3235 10905 3220 10905
TIME...MOT...LOC 2345Z 352DEG 14KT 3240 10923

CARLAW
Special weather statement, Jun 16, 5:14 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
514 PM MST TUE JUN 16 2015

AZZ507>509-511>513-170100-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
514 PM MST TUE JUN 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE AND SOUTH
CENTRAL GRAHAM COUNTIES UNTIL 600 PM MST...

AT 510 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF WILLCOX...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
PEA SIZED HAIL. IN ADDITION...VERY HEAVY RAIN IS OCCURRING IN THIS
STORM WITH RATES APPROACHING 1.5 INCHES PER HOUR.

LOCATIONS IMPACTED INCLUDE...
WILLCOX...COCHISE...BONITA...I-10 AT MILEPOST 355 AND DRAGOON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3253 11022 3264 11000 3226 10952 3200 11006
TIME...MOT...LOC 0010Z 332DEG 21KT 3240 11000

CARLAW

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:14 PM MSTSpecial Weather StatementTWCCochise46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.